Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2018, 1:40 PM CDT for Mobile County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 1:40 PM CDT (18:40 UTC)
- Expired
- Jul 16, 2018, 2:02 PM CDT
- In force
- 22 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 30 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WUUS54 KMOB 161840 SVRMOB ALC097-161930- /O.NEW.KMOB.SV.W.0070.180716T1840Z-180716T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 140 PM CDT MON JUL 16 2018 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Southern Mobile County in southwestern Alabama... * Until 230 PM CDT. * At 139 PM CDT, a severe thunderstorm was located near Theodore, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tillmans Corner, Theodore, Bayou La Batre, Coden, I10 And I65 and Alabama Port. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3028 8825 3059 8834 3064 8810 3029 8786 TIME...MOT...LOC 1839Z 329DEG 23KT 3056 8822 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
518 WWUS54 KMOB 161856 SVSMOB Severe Weather Statement National Weather Service Mobile AL 156 PM CDT MON JUL 16 2018 ALC097-161930- /O.CON.KMOB.SV.W.0070.000000T0000Z-180716T1930Z/ Mobile AL- 156 PM CDT MON JUL 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR SOUTHERN MOBILE COUNTY... At 156 PM CDT, a severe thunderstorm was located 4 miles east of Bayou La Batre, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bayou La Batre, Coden and Alabama Port. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3028 8825 3049 8831 3051 8811 3029 8803 TIME...MOT...LOC 1856Z 335DEG 24KT 3042 8817 HAIL...<.75IN WIND...60MPH $$
622
WWUS54 KMOB 161902
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
202 PM CDT MON JUL 16 2018
ALC097-161911-
/O.CAN.KMOB.SV.W.0070.000000T0000Z-180716T1930Z/
Mobile AL-
202 PM CDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOBILE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
LAT...LON 3028 8825 3049 8831 3051 8811 3029 8803
TIME...MOT...LOC 1900Z 329DEG 23KT 3039 8815
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:42 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 16, 12:42 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1242 PM CDT Mon Jul 16 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 16/18Z issuance...VFR CIGs/VISBYs this morning will see increasing chances of MVFR levels late this morning through the afternoon with increasing coverage of tsra. Operations are expected to be impacted at times. VFR conditions return this evening as convective activity increases near area TAF sites. Brief periods of IFR conditions near the stronger showers and storms this afternoon, perhaps lingering into the early evening hours in some locations. Prevailing VFR conditions again expected overnight. Another round of showers and thunderstorms expected over much of the area again Tuesday afternoon. Surface winds generally light and somewhat variable, with a light offshore flow possible overnight and more light onshore during the afternoon hours. Winds gusty and stronger gusts near stronger storms. 12/DS && .PREV DISCUSSION... /issued 615 AM CDT Mon Jul 16 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...VFR CIGs/VISBYs this morning will see increasing chances of MVFR levels late this morning through the afternoon with increasing coverage of tsra. Operations are expected to be impacted at times. VFR conditions return this evening as convective activity decreases near area TAF sites. /16 PREV DISCUSSION... /issued 450 AM CDT Mon Jul 16 2018/ NEAR TERM /Now Through Monday night/...Shortwave energy swings around the base of an upper low located north of the Great Lakes. This energy digs an upper trough over the eastern Conus. Increased mid/upper level instability combined with a weak surface trough over the southeast and a very moist airmass ( precip h20 values of 2"- 2.4" ), well above seasonal chances of rain are expected again today. With temps close to seasonal levels, instability across the forecast area is expected to rise to levels allowing for a few strong to severe storms (MuCapes of 2500-3000j/kg). Just as important, the very moist airmass allows for very efficient rain production in the stronger storms. Storm motion to the south is expected to be relatively slow, allowing the higher rainfall amounts to be more localized and bring a possibility of localized ponding/nuisance flooding to the forecast area today. WPC has outlined the entire forecast area in a marginal chance of rainfall amounts exceeding FFG values. Focusing on temps, with the axis of the upper trough setting up east of the forecast area, the high moisture levels combined with good heating this morning, temperatures are expected to rise close to seasonal levels before increasing cloud and rain cuts off heating across the area. With the hot temps and moist airmass, another item to consider is heat indices. At this point, heat indices rising into the 100 to 105 degree range are expected before cooling off. For lows tonight, high moisture levels and residual cloud cover will counterbalance radiational cooling. Lows a bit above seasonal are expected as a result. /16 SHORT TERM /Tuesday Through Wednesday night/...An upper level shortwave trough just east of the Appalachian Mountains will move eastward over the western Atlantic, while the base of a much larger upper level trough over southeast Canada and the Great lakes region digs southeast over the northeast conus. However, the southern portion of the first upper level shortwave over the southeast states and northeast Gulf of Mexico will remain in place through the short term. Meanwhile, the surface ridge extending from the western Atlantic across the Gulf of Mexico will remain intact, keeping a light, moist west to southwest surface wind across the forecast area. With the presence of the upper level weakness, deep moisture with precipitable water values ranging from 2.0 to 2.4 inches and decreasing daytime stability, numerous to definite showers and thunderstorms will occur across the entire forecast area Tuesday. Scattered to numerous showers and thunderstorms will follow Tuesday night, with the highest coverage occurring across our southern zones. Numerous to definite showers and thunderstorms will develop once again across the entire forecast area on Wednesday, with the precipitation tapering off from north to south Wednesday night as drier air finally filters in from the north. /22 LONG TERM /Thursday Through Sunday/...The upper level trough over the southeast states and northeast Gulf of Mexico will persist through Thursday, and then shift slightly eastward late in the week and into Sunday. This will allow an upper level ridge to very slowly build into the western portions of the forecast area. Meanwhile, a closed upper low pressure system developing over the northern Great Plains Thursday morning will expand and move east- southeast over the Great lakes and Ohio River Valley regions over the weekend. The southern base of the upper low is expected to reach into the southeast states. The surface ridge extending westward from the western Atlantic across the Gulf of Mexico will remain intact, keeping a moist, light west to southwest wind flow across the forecast area. Scattered to numerous showers and thunderstorms will occur each day through the long term, with isolated to scattered numerous showers and thunderstorms each night. With less cloud coverage and lower rain chances, heat indices will rebound back to between 100 and 107 degrees. /22 MARINE...A surface ridge organizes over the central Gulf of Mexico today, bringing a more organized southwest to westerly flow. A surface front pushes south across the Southeast mid week, pushing the surface ridge over the Gulf south a bit as it moves south of the I20 corridor and brings a more westerly flow to area waters. More moderate wind speeds are expected, especially over unprotected waters. The gradient eases later in the week into the weekend, but flow remains a general westerly. /16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 16, 6:12 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 612 AM CDT Mon Jul 16 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 612 AM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Slow moving thunderstorms and high rainfall totals will bring localized ponding of water or nuisance flooding to some localities. Heat indices in the 100 to 105 degree range with isolated values around 110 are expected today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Slow moving thunderstorms and high rainfall totals will bring localized ponding of water or nuisance flooding to some localities Tuesday. Heat indices in the 100 to 105 degree range with isolated values around 110 are expected through Sunday. No other hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-171115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 612 AM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Scattered thunderstorms this morning and again tonight will bring locally higher winds, greatly reduced visibilities and locally higher waves. Waterspouts are possible during the hours before and after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms during the overnight hours will bring locally higher winds, greatly reduced visibilities, and locally higher waves. Waterspouts are possible during the hours before and after sunrise.
In the hours before
Special weather statement, Jul 16, 12:54 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Mobile AL 1254 PM CDT MON JUL 16 2018 ALZ261-263-161845- Mobile Central AL-Mobile Inland AL- 1254 PM CDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST CENTRAL MOBILE COUNTY UNTIL 145 PM CDT... At 1254 PM CDT, the strong thunderstorm was located near Wilmer, or 14 miles east of Lucedale, moving south at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Semmes, Tanner Williams, Mobile Regional Airport and Wilmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3094 8841 3096 8824 3062 8813 3058 8840 TIME...MOT...LOC 1754Z 353DEG 21KT 3088 8834
Special weather statement, Jul 16, 1:30 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Mobile AL 130 PM CDT MON JUL 16 2018 ALZ263-265-161900- Mobile Coastal AL-Mobile Central AL- 130 PM CDT MON JUL 16 2018 ...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN MOBILE COUNTY UNTIL 200 PM CDT... At 129 PM CDT, strong thunderstorms were located over the western Mobile metro, moving southeast at 30 mph. Winds of 40 to 50 mph will be possible with these storms. Locations impacted include... Midtown Mobile, Tillmans Corner, Theodore, Bayou La Batre, I10 And I65 and Mobile Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3067 8837 3074 8815 3052 8796 3038 8828 TIME...MOT...LOC 1829Z 326DEG 25KT 3062 8822
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:53 PM CDT | Special Marine Warning | MOB | 37 min | |
| Jul 16, 11:27 AM CDT | Special Marine Warning | MOB | 63 min | |
| Jul 16, 12:50 PM CDT | Special Marine Warning | MOB | 55 min | |
| Jul 16, 12:54 PM CDT | Special Weather Statement | MOB | Mobile | 51 min |
| Jul 16, 1:20 PM CDT | Areal Flood Advisory | MOB | Baldwin, Mobile | 115 min |
| Jul 16, 1:30 PM CDT | Special Weather Statement | MOB | Mobile | 30 min |
| Jul 16, 1:44 PM CDT | Special Marine Warning | MOB | 31 min | |
| Jul 16, 4:19 PM CDT | Special Weather Statement | MOB | Choctaw | 41 min |
| Jul 16, 5:32 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jul 16, 5:34 PM CDT | Areal Flood Advisory | MOB | Conecuh | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.